Alert archive / Alabama / Red Flag Warnings in 2011

Red Flag Warning 4, NWS Huntsville, AL

April 3, 20114 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Apr 3, 2011, 6:25 AM CDT for 4 counties in Alabama. It took effect at Apr 3, 2011, 1:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2011, 6:25 AM CDT (11:25 UTC)
In effect from
Apr 3, 2011, 1:00 PM CDT
Expired
Apr 3, 2011, 6:00 PM CDT
In force
5 hr
Issued by
NWS Huntsville, AL

Counties DeKalb County, AL, Jackson County, AL, Madison County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3202 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WWUS84 KHUN 031125
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
625 AM CDT SUN APR 3 2011

ALZ006-008>010-032300-
/O.NEW.KHUN.FW.W.0004.110403T1800Z-110403T2300Z/
MADISON-MARSHALL-JACKSON-DEKALB-
625 AM CDT SUN APR 3 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
CDT THIS EVENING FOR 20 FOOT WINDS AROUND 20 MPH WITH HIGHER
GUSTS AND AFTERNOON HUMIDITY BELOW 25 PERCENT...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CDT
THIS EVENING. 

* AFFECTED AREA: MADISON...MARSHALL...JACKSON...AND DEKALB 
  COUNTIES. 

* TIMING: VALID FROM 1 PM THIS AFTERNOON TO 6 PM THIS EVENING.

* WIND: SURFACE WINDS OUT OF THE SOUTH THIS AFTERNOON ARE EXPECTED TO
  INCREASE AROUND 15 TO 25 MPH WITH GUSTS TO 30 MPH. 20 FOOT WINDS
  ARE EXPECTED TO INCREASE NEAR 20 TO 25 MPH WITH GUSTS TO 35 MPH.

* RELATIVE HUMIDITY: HUMIDITY VALUES THIS AFTERNOON ARE EXPECTED TO
  FALL BELOW 25 PERCENT FOR A 3 TO 4 HOUR DURATION.

* IMPACTS: THESE WINDS...COMBINED WITH AN UNSEASONABLY DRY AIR MASS
  IN PLACE ACROSS THE REGION...WILL RESULT IN CRITICAL FIRE WEATHER
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL DEVELOP SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY OVER A PROLONGED PERIOD WILL
RESULT IN INCREASED FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
485 
WWUS84 KHUN 032302
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
602 PM CDT SUN APR 3 2011

...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR MADISON,
MARSHALL, JACKSON, AND DEKALB COUNTIES...

ALZ006-008>010-040015-
/O.EXP.KHUN.FW.W.0004.000000T0000Z-110403T2300Z/
MADISON-MARSHALL-JACKSON-DEKALB-
602 PM CDT SUN APR 3 2011

...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR MADISON,           
MARSHALL, JACKSON, AND DEKALB COUNTIES...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING. LOCAL
SURFACE OBSERVATIONS SUGGEST THAT RELATIVE HUMIDITY VALUES HAVE
RISEN ABOVE CRITICAL THRESHOLDS ACROSS THE WARNING AREA...AND WILL
CONTINUE TO SLOWLY RISE THROUGHOUT THE EVENING. THUS...THE RED FLAG
WARNING WILL BE ALLOWED TO EXPIRE ON SCHEDULE AT 6 PM CDT.

$$

70/DD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Apr 3, 6:16 AM CDT, 9 minutes earlier.

Area forecast discussion, Apr 3, 6:16 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
616 AM CDT SUN APR 3 2011

.UPDATE...FOR 12Z TAFS.

&&

.AVIATION...SFC HIGH NOW ACROSS AL WILL MOVE EAST ALLOWING FOR
WINDS TO BECOME SOUTH TODAY. ALSO AN INCREASING LOW LEVEL
JET...ASSOCIATED WITH A SFC LOW OVER THE MIDWEST...WILL KEEP WINDS
IN THE 15 TO 25 KT RANGE WITH HIGHER GUSTS AT TIMES. OTHERWISE VFR
CONDITIONS ARE EXPECTED FOR BOTH KMSL/KHSV THRU THE FCST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 427 AM CDT SUN APR 3 2011/

DISCUSSION...WENT WITH A BLEND NAM AND GFS FOR THIS FCST PACKAGE.

RIDGE OVER THE MIDWEST WILL CONTINUE TO MOVE EAST TODAY PROVIDING FOR
MOSTLY SUNNY SKIES. STLT SHOWS THAT THERE WILL BE SOME SCT CI BUT
SHOULD NOT KEEP TEMPS FROM REACHING PROJECTED HIGHS BETWEEN 75 AND 80.
ONE CONCERN IS THE INCREASING LOW LEVEL JET AND THE MIXING DOWN OF
THESE WINDS THIS AFTN. ATTM IT LOOKS LIKE WE WILL COME CLOSE TO WIND
ADVISORY CRITERIA. WILL GO AHEAD AND ISSUE A WIND ADVISORY BEGINNING
AT 18Z TODAY AND WILL KEEP IT GOING THRU 00Z TUESDAY. THE REASON IS
THAT THE LOW LEVEL JET WILL ONLY GET STRONGER...ESPECIALLY ON MONDAY
AHEAD OF A STRONG CDFNT. OTHERWISE FOR TONIGHT CLOUDS WILL BEGIN TO
INCREASE BUT NO PCPN IS EXPECTED.

PCPN CHANCES WILL INCREASE BY MONDAY AFTN AS THE CDFNT BEGINS TO
APPROACH THE TN VALLEY. TIMING OF THE CDFNT IS BEGINNING TO BECOME A
LITTLE MORE CLEAR WITH NAM/GFS IN PRETTY GOOD AGREEMENT. THE ECMWF IS
STILL A LITTLE SLOWER. ATTM IT LOOK LIKE THE CDFNT WILL BE ACROSS NW
AL BY 21Z...IN THE HUN AREA ARND 00Z AND OUT OF THE NERN ZONES BY
04Z.

SPC DAY 2 HAS ALL OF THE CWA IN A SLIGHT RISK FOR SEVERE WX WITH
DAMAGING WINDS...HAIL AND ISOLATED TORNADOES. HPC GUIDANCE IS
PREDICTING ARND 2 INCHES OF RAIN BEFORE THE PCPN TAPERS OFF ARND
MIDNIGHT.

IT WILL BE MUCH COOLER ON TUESDAY WITH MRNG LOWS ARND 40 AND HIGHS
NEAR 60. BUT THE COOL TEMPS WONT LAST LONG WITH LOW 80S BACK IN THE
FCST BY FRIDAY/SATURDAY. WILL KEEP DRY CONDITIONS FOR TUESDAY/WEDNESDAY.
A SFC LOW MOVING ACROSS THE MIDWEST COULD KICK OFF SOME SCT SHRA/TSRA
ACROSS THE CWA THURSDAY NIGHT AND FRIDAY. WILL KEEP A LOW POP IN FOR
THIS TIME FRAME.

SATURDAY...NOT TOO MUCH CONFIDENCE THIS FAR OUT BUT THINKING ATTM THAT
SFC HIGH OVER PORTIONS OF THE SERN US SHOULD KEEP PCPN OUT OF THE FCST.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 6 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: DEKALB...JACKSON...MADISON...MARSHALL.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...
     JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...MORGAN.

TN...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

007
Hazardous weather outlook, Apr 3, 5:00 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT SUN APR 3 2011

ALZ001>010-016-TNZ076-096-097-031800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
500 AM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SOUTHERLY WINDS ARE EXPECTED TO INCREASE NEAR 15 TO 25 MPH...WITH
GUSTS TO 35 MPH...THIS AFTERNOON. A WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE THREAT FOR A WIDESPREAD SEVERE WEATHER OUTBREAK IS LIKELY MONDAY
AFTERNOON INTO MONDAY EVENING. STRONG TO SEVERE THUNDERSTORMS WITHIN
A SQUALL LINE ARE EXPECTED TO DEVELOP ALONG A COLD FRONT MONDAY
AFTERNOON ACROSS NORTHWEST ALABAMA...AND MOVE EASTWARD ACROSS THE
REMAINDER OF THE AREA THROUGH THE LATE AFTERNOON AND EVENING HOURS.

LATEST INDICATIONS NOW SUGGEST THE PRIMARY THREAT WILL BE DAMAGING
WINDS. HOWEVER...LARGE HAIL...LOCALLY HEAVY RAINFALL AND ISOLATED
TORNADOES CAN NOT BE RULED OUT WITH STRONGER STORMS EMBEDDED WITHIN
THE SQUALL LINE. THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH
ACROSS THE AREA FROM WEST TO EAST DURING THE LATE EVENING HOURS ON
MONDAY WITH THE PASSAGE OF THE COLD FRONT. RESIDENTS ARE ENCOURAGED
TO MONITOR FUTURE FORECASTS AND UPDATES REGARDING THIS DEVELOPING
STORM SYSTEM.

IN ADDITION...AREA WINDS AHEAD OF THE COLD FRONT ARE EXPECTED TO
TURN TOWARD THE SOUTHWEST AND INCREASE UP TO 20 TO 25 MPH...WITH
GUSTS UP TO 40 MPH...ON MONDAY. A WIND ADVISORY WILL REMAIN IN
EFFECT THROUGH MONDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...IN
SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED MONDAY
AFTERNOON AND MONDAY EVENING.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:38 AM CDTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more38 hr

Nearby

Red Flag Warnings in Alabama, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.